Intended for healthcare professionals

Rapid response to:

Editorials

Use of melanotan I and II in the general population

BMJ 2009; 338 doi: https://doi.org/10.1136/bmj.b566 (Published 18 February 2009) Cite this as: BMJ 2009;338:b566

Rapid Response:

Malignant Melanoma in a user of Melanotan I

Melanotan usage seems to be on the increase in the North East, either
because of the recent poor summer and lack of sunshine, or of our slowly
increasing ability to identify patients who have been using the drug.
This is often first noticed, as stated before, by the discrepancy between
a patient’s deep tan and their reported poor tanning ability. Routine
questioning about the use of this drug is becoming a must in the
assessment of pigmented lesions, to put their evolution into perspective.

We have come across a number of patients recently who have had
pigmented lesions, removed because of a rapid change in size and colour
following Melanotan usage, that have been shown on histological
examination to be benign. Most interestingly, however, we have also
detected a melanoma in similar circumstances.

A 23 year old male presented to our department one month after
finishing a four week ‘course’ of Melanotan I, with a rapidly enlarging
pigmented lesion on his lower leg. He had noticed all of his moles
becoming darker almost immediately following his injections, which he had
been expecting. The lesion of in question also started increasing in size
as well and then more rapidly over the two weeks prior to presentation.
He was a regular sunbed user but had no other pertinent past medical or
family history. Surprisingly, he admitted that the he would probably have
watched the lesion for much longer before presenting to the GP if he had
not taken the Melanotan.

The lesion appeared clinically to be a banal melanocytic naevus,
measuring 10 x 12 mm, just palpable and deeply pigmented: an excision
biopsy was performed. A Specialist Dermatopathologist reported the lesion
to have junctional and nested dermal components of melanocytes, both
showing a reasonably substantial degree of cytological pleomorphism.
There were no dermal mitoses identified, but the degree of architectural
and cytological abnormality suggested that the lesion should be classified
as a melanoma, with a Breslow thickness of 1mm.

We cannot prove, nor do we suggest, a causative link between this
patient’s Melanotan usage and the development of his melanoma. At this
stage it merely highlights some of the problems to be faced by
Dermatologists in the future in assessing pigmented lesions in patients
who have been using á – melanocyte stimulating hormones.

Competing interests:
None declared

Editorial note
The patient whose case is described has given his signed informed consent to publication.

Competing interests: No competing interests

26 February 2009
Robert A Ellis
SpR Dermatology
Dr Nigel Kirkham, Department of Cellular Pathology, Royal Victoria Infirmary, Newcastle upon Tyne and Dr Daron Seukeran, Department of Dermatology, James Cook University Hospital, Middlesbrough
Department of Dermatology, James Cook University Hospital, Middlesbrough, TS4 3BW